Back grey_arrow_rt.gif
 
 
Bisphosphonates (Osteoporosis Drugs): Label Change - Atypical Fractures Update
 
 
  including Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast
 
"The agency recommended that physicians reevaluate the need for continued bisphosphonate treatment in patients who have been taking the drug for more than five years.....Patients reporting groin or thigh pain should be examined for possible femoral fracture, the FDA also urged.....In more than half of the reported cases of atypical fractures, Kweder said, patients had reported such pain starting "weeks or months" before an actual fracture occurred.....When femoral fractures are found, the agency said, all antiresorptive agents should be stopped and the details should be reported to the FDA's MedWatch program. "

 
AUDIENCE: Patient, Family Practice, Geriatric
 
ISSUE: FDA is updating the public regarding information previously communicated describing the risk of atypical fractures of the thigh, known as subtrochanteric and diaphyseal femur fractures, in patients who take bisphosphonates for osteoporosis. This information will be added to the Warnings and Precautions section of the labels approved to treat osteoporosis, including Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast (and their generic products). A Medication Guide will also be required to be given to patients when they pick up their bisphosphonate prescription.
 
BACKGROUND: Atypical subtrochanteric femur fractures are fractures in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and appear to account for less than 1% of all hip and femur fractures overall. Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking bisphosphonates.
 
RECOMMENDATIONS: Patients should continue to take their medication unless told to stop by their healthcare professional. FDA recommends that healthcare professionals should discontinue potent antiresorptive medications (including bisphosphonates) in patients who have evidence of a femoral shaft fracture. See the FDA Drug Safety Communication below for additional information.
 
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
 
· Complete and submit the report Online:
www.fda.gov/MedWatch/report.htm
 
· Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
 
Read the MedWatch safety alert, including a link to the FDA Drug Safety Communication, at:
 
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm229244.htm
 
---------------------------------------
 
FDA Confirms Small Fracture Risk With Bisphosphonates
 
MedPage Today
Published: October 13, 2010
 
WASHINGTON -- The FDA has confirmed that bisphosphonate drugs for osteoporosis carry a small but meaningful risk of femoral fractures and has ordered that product labels be updated accordingly.
 
The move represents a reversal in the agency's view of femoral fracture risk associated with the popular drugs. In March, the FDA said its initial review suggested no significant increase in risk, but promised to continue collecting data.
 
Last month, an American Society for Bone Mineral Research task force concluded that the risk is real, if small, and asked the FDA to add cautions to bisphosphonate drug labels.
 
The task force report also recommended better identification and tracking of patients experiencing such fractures and more research to determine whether the relationship is genuinely causal.
 
In its announcement today, the FDA indicated that it's unclear how bisphosphonates might make the femoral bone more brittle. However, the current data suggest that the risk increases with long-term use.
 
The specific fractures that have aroused concern include atypical subtrochanteric and diaphyseal breaks.
 
Such fractures "are known to occur in patients with osteoporosis," said the deputy director of the FDA's Office of New Drugs, Sandra Kweder, MD, in a press call with reporters.
 
"However, in recent years there has been an increasing number of reports of femur fractures with some unusual features in patients taking bisphosphonates."
 
Kweder said these features included younger-than-average patient age, little or no trauma, bilateral fractures in some cases, and reports of thigh or groin pain preceding actual fracture.
 
"I want to emphasize that they [atypical femur fractures] are quite rare," Kweder added.

 
The FDA's safety communication indicated that the atypical femoral breaks have accounted for less than 1% of hip and femur fractures overall.
 
The ASBMR task force had based its conclusions on 310 reports of such fractures. Another FDA official, Theresa Kehoe, MD, said on the press call that the agency's review covered about the same number.
 
But she added that many such fractures probably go unreported and that the agency believes the actual number is much larger -- though still tiny in relation to the 5 million patients who take bisphosphonates for osteoporosis each year.
 
The FDA emphasized that the new risk information applies only to bisphosphonates approved to treat osteoporosis.
 
"This notice does not affect bisphosphonate drugs that only are used to treat Paget's disease or high blood calcium levels due to cancer (i.e., Didronel, Zometa, Skelid, and their generic products)," according to an agency safety announcement.
 
The label change for the osteoporosis drugs will add information about the potential for atypical femoral fractures. In addition, a new "Limitations of Use" statement will describe the uncertainty of the optimal duration of use of bisphosphonates for the treatment and/or prevention of osteoporosis, the FDA indicated.
 
Also, manufacturers have been directed to develop a medication guide to be included with all bisphosphonate products to inform patients of the risk for atypical femur fracture.
 
The agency recommended that physicians reevaluate the need for continued bisphosphonate treatment in patients who have been taking the drug for more than five years.
 
Patients reporting groin or thigh pain should be examined for possible femoral fracture, the FDA also urged.
 
In more than half of the reported cases of atypical fractures, Kweder said, patients had reported such pain starting "weeks or months" before an actual fracture occurred.
 
When femoral fractures are found, the agency said, all antiresorptive agents should be stopped and the details should be reported to the FDA's MedWatch program.
 
Makers of bisphosphonate drugs reacted quickly to the FDA's announcement.
 
A statement issued by Merck, manufacturer of alendronate (Fosamax), indicated that the company had voluntarily included labeling information about the fracture reports in 2009.
 
"We will continue to work closely with FDA to facilitate these additional requests," the Merck statement said.
 
 
 
 
  icon paper stack View Older Articles   Back to Top   www.natap.org